Friday, March 21, 2014

Acetaminophen, Pregnancy, and ADHD

Guest blog by Max Wiznitzer, MD

Newly published in JAMA Pediatrics, this is a study of mothers’ use of acetaminophen during pregnancy and the subsequent development of ADHD-like behavioral problems in their children. The data were taken from the Danish National Birth Cohort, which recorded information for sixty percent of pregnant women during the years 1996-2002, during and six months after pregnancy. Later, information was obtained about the mothers’ and fathers’ behavioral problems during childhood and about their children’s behavior, presence of hyperkinetic disorder (a form of ADHD), and stimulant prescriptions. The group of children numbered more than 40,000. The study found an association (a relationship) between the mother’s use of acetaminophen during pregnancy and the presence of ADHD-like behaviors, the diagnosis of hyperkinetic disorder and the use of stimulant medication, especially if the acetaminophen was used for more than one trimester or at least once weekly for many weeks.

What is the significance of this study? It tells us that, in this Danish population, there is an association or connection between use of acetaminophen during pregnancy and ADHD features in the children. It does not tell us why this relationship exists—does one cause the other, is there another factor that affects both, or is this just a coincidental result? The large number of mothers in this study makes it likely that the results are real and not coincidental. However, while many reasons that could explain the relationship were examined, others were not, such as ADHD in the family or the reason for acetaminophen use.

What does this mean for the pregnant woman? Experts do not recommend changing the usual habit of using acetominophen for fever or significant discomfort during pregnancy. However, pregnant women should be aware of the reason for the acetaminophen use and, as for any other medication, strongly consider whether it is needed. If necessary, they should discuss any concerns with their obstetrician or family doctor. Lastly, they should realize that more research is needed to confirm or refute this finding and, if real, to determine the reason for the relationship between acetaminophen and ADHD-like behavior problems in the children.


Max Wiznitzer, MD, is the director of the Rainbow Autism Center at Rainbow Babies and Children's Hospital in Cleveland. He is also associate professor of pediatrics and neurology at the Case Western Reserve University School of Medicine. He is a member of CHADD’s professional advisory board.

1 comment:

ADHD symptomen said...

Thanks Max for sharing this article about ADHD. Is good to read that research is able to come closer to understanding ADHD.

Thanks,
ADHD Symptomen.nl